New Mexico, 2009

High Wind in New Mexico, March 27, 2009

March 27, 2009 · NWS MAF · 1 event in 1 county or zone

An unseasonably strong upper level trough moved across central New Mexico. A strong mid level jet located just down stream of this trough provided enough momentum transfer to the surface, resulting in high winds across the Guadalupe Mountains of New Mexico.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An unseasonably strong upper level trough moved across central New Mexico. A strong mid level jet located just down stream of this trough provided enough momentum transfer to the surface, resulting in high winds across the Guadalupe Mountains of New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 27, 4:53 AM MST, 7 minutes earlier.

Area forecast discussion, Mar 27, 4:53 AM MST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 AM CDT FRI MAR 27 2009

.UPDATE...
SEE DISCUSSION BELOW.

&&

.DISCUSSION...
WILL UPDATE TO INCLUDE A WINTER WEATHER ADVISORY FOR THE EDDY AND
LEA COUNTY PLAINS FOR 1 TO 3 INCHES OF SNOW AND AREAS OF BLOWING
SNOW. AN INCH OF SNOW HAS FALLEN ALREADY JUST NORTH OF CARLSBAD
AND IS SNOWING MODERATE TO HEAVY ACROSS NORTHERN EDDY AND NORTHERN
LEA COUNTIES NEAR TATUM. WILL ALSO INCREASE POPS AND QPF ACROSS
THE NORTH.

UPDATED PRODUCTS TO BE SENT SHORTLY

12

&&

.PREV DISCUSSION... /ISSUED 410 AM CDT FRI MAR 27 2009/

DISCUSSION...
DID NOT MAKE MANY SIGNIFICANT CHANGES TO THE ONGOING FORECAST. MUCH
COLDER AIR WILL FILTER SOUTHWARD TODAY WITH AN UPPER LOW PRESSURE
AREA TRACKING EASTWARD OUT OF NEW MEXICO...JUST NORTH OF THE PERMIAN
BASIN. WITH THE UPPER LOW FORECAST TO TRACK NORTH OF THE AREA THE
BULK OF THE SNOWFALL WILL OCCUR NORTH OF THE COUNTY WARNING AREA.
STILL THE NORTH WILL SEE A SLIGHT CHANCE TO A CHANCE OF SNOW BUT
NOT EXPECTING ADVISORY LEVEL ACCUMULATIONS. DECIDED TO EXPAND THE
WIND ADVISORY AND INCLUDE TERRELL COUNTY AND EXTEND IT UNTIL 4 PM
CDT FOR ALL OF THE ADVISORY AREA. WILL KEEP THE HIGH WIND WARNING
FOR THE DAVIS AND GUADALUPE MOUNTAINS UNTIL 1 PM CDT.

COLD NIGHT ANTICIPATED FRIDAY NIGHT. TOUGH CALL ON WHETHER A
SIGNIFICANT FREEZE WILL OCCUR AS THE WINDS WILL STAY UP MUCH OF
THE NIGHT ESPECIALLY ACROSS THE NORTHERN AND EASTERN PERMIAN
BASIN. CLOUDS MAY ALSO LINGER IN THE NORTHEAST DUE TO THE
DEPARTING STRONG UPPER LEVEL STORM SYSTEM. THE MOUNTAINS AND THE
WESTERN PLAINS WILL HAVE A BETER SHOT AT SUSTAINED FREEZING
TEMPERATURES DUE TO LESS CLOUD COVER AND LIGHTER WINDS EXPECTED.

CONTINUED A DRY FORECAST SATURDAY AND BEYOND. TEMPERATURES WILL BE
ABOVE NORMAL AGAIN BY SUNDAY AS A LEE TROUGH FORMS IN ZONAL FLOW.
ANOTHER COLD FRONT WILL ATTEMPT TO MOVE SOUTH MONDAY AS THE NEXT
UPPER LOW PASSES ACROSS THE CENTRAL PLAINS. THE SOUTHERN AND
WESTERN EXTENT OF THE COOLER AIR IS STILL IN QUESTION WITH THE
ECMWF INDICATING A STRONGER PUSH THAN THE GFS MONDAY AND TUESDAY.

STRONGER SURFACE TROUGH WILL FORM WEDNESDAY AS A NORTHERN STREAM
SYSTEM PUSHES INTO EASTERN CANADA WITH NEAR ZONAL FLOW ACROSS THE
REGION. ANOTHER COLD FRONT MAY SLIP IN THURSDAY BUT LEE TROUGHING
SHOULD QUICKLY REFORM AS ZONAL FLOW RETURNS.

FIRE WEATHER...
FIRE WEATHER WILL BECOME A CONCERN AGAIN BY SUNDAY AS A LEE TROUGH
FORMS AND RH/S DROP BELOW 15 PERCENT. FIRE WEATHER CONCERNS WILL
CONTINUE NEXT MONDAY AND TUESDAY AS WELL. THE BEST CHANCE OF
CRITICAL CONDITIONS APPEARS TO BE WESTERN AREAS AS THEY WILL HAVE
THE HIGHEST PROBABILITY OF BEING THE LEAST IMPACTED BY A BACKDOOR
FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              42  32  57  35  /  20   0   0   0
CARLSBAD NM                37  30  66  32  /  80   0   0   0
DRYDEN TX                  65  37  73  41  /   0   0   0   0
FORT STOCKTON TX           48  35  66  43  /  10   0   0   0
GUADALUPE PASS TX          38  30  64  35  /  10   0   0   0
HOBBS NM                   35  30  63  30  /  60   0   0   0
MARFA TX                   50  22  63  23  /  10   0   0   0
MIDLAND INTL AIRPORT TX    41  32  61  34  /  20   0   0   0
ODESSA TX                  41  32  63  37  /  20   0   0   0
WINK TX                    44  34  67  35  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL 3 PM MDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING UNTIL NOON MDT TODAY FOR THE FOLLOWING ZONES...
      GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WINTER WEATHER ADVISORY UNTIL 2 PM MDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...
     VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 1 PM CDT /NOON MDT/ THIS AFTERNOON FOR
     THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS.

&&

99/99
Hazardous weather outlook, Mar 27, 4:50 AM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 AM CDT FRI MAR 27 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
650 AM CDT FRI MAR 27 2009 /550 AM MDT FRI MAR 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS BEHIND A COLD FRONT TODAY ARE EXPECTED ACROSS THE
GUADALUPE AND DAVIS MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW
MEXICO. WIND SPEEDS OF 40 TO 50 MPH WITH GUSTS OF 60 MPH ARE
EXPECTED. THE REMAINDER OF THE AREA WITH THE EXCEPTION OF
LOCATIONS ALONG THE RIO GRANDE CAN EXPECT WINDS OF 25 TO 35 MPH
WITH HIGHER GUSTS. INDIVIDUALS TRAVELING THROUGH THESE AREAS
SHOULD BE PREPARED FOR HAZARDOUS DRIVING CONDITIONS...ESPECIALLY
THOSE UTILIZING HIGH PROFILE AND LIGHT WEIGHT VEHICLES.

SNOW AND BLOWING SNOW ARE EXPECTED WITH THE COLD FRONT IN EDDY AND
LEA COUNTIES OF NEW MEXICO. ACCUMULATIONS OF ONE TO THREE INCHES
CAN OCCUR IN SOME AREAS...WITH VISIBILITIES OF A QUARTER OF A MILE
ARE POSSIBLE WITH THESE ACCUMULATIONS. THE LOW VISIBILITIES IN
BLOWING SNOW WILL RESULT IN HAZARDOUS DRIVING CONDITIONS.

THERE IS A CHANCE FOR SNOW ACROSS THE NORTHERN PERMIAN BASIN THIS
MORNING BEHIND A STRONG LATE SEASON COLD FRONT. WINDS OF 25 TO 35
MPH WITH HIGHER GUSTS MAY RESULT IN AREAS OF BLOWING DUST AND SNOW
WITH REDUCED VISIBILITIES. TRAVELERS SHOULD BE PREPARED FOR
HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FIRE WEATHER CONCERNS WILL INCREASE SUNDAY AS AFTERNOON MINIMUM
RELATIVE HUMIDITIES DROP BELOW 10 PERCENT AND WINDS INCREASE ABOVE
15 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 27, 1:56 AM MST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
356 AM CDT FRI MAR 27 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271700-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT DAVIS...FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...
MARATHON...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
356 AM CDT FRI MAR 27 2009 /256 AM MDT FRI MAR 27 2009/

...LATE SEASON STORM SYSTEM TO AFFECT THE AREA...

A LATE SEASON WINTER STORM SYSTEM CURRENTLY LOCATED ACROSS THE
FOUR CORNERS REGION WILL MOVE ACROSS NEW MEXICO AND INTO WEST TEXAS
TODAY. AN ASSOCIATED STRONG COLD FRONT WILL BRING GUSTY NORTHERLY
WINDS AND MUCH COLDER AIR INTO THE REGION.

A MIX OF RAIN AND SNOW IS POSSIBLE ACROSS LOCATIONS GENERALLY
ALONG AND NORTH OF A CARLSBAD...JAL...BIG SPRING AND COLORADO CITY
LINE TODAY. LITTLE TO NO ACCUMULATION IS EXPECTED AS TEMPERATURES
REMAIN ABOVE FREEZING AND THE WARM GROUND CONTRIBUTES TO MELTING.
IN ADDITION...STRONG NORTHWESTERLY WINDS OF 25 TO 35 MPH WITH
HIGHER GUSTS ARE LIKELY BEHIND THE FRONT. THESE WINDS COULD LEAD
TO AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES ACROSS THE
PLAINS OF SOUTHEAST NEW MEXICO AND NORTHERN PERMIAN BASIN.

THOSE TRAVELING ACROSS THESE LOCATIONS SHOULD BE PREPARED FOR
AREAS OF REDUCED VISIBILITIES AND GUSTY WINDS MAKING TRAVEL
HAZARDOUS FOR HIGH PROFILE VEHICLES. THE COLD TEMPERATURES WILL
ONLY BE SHORT LIVED HOWEVER AS WARMER AIR BEGINS BUILDING ACROSS
THE REGION ON SATURDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
March 27, 5:00 AM MST to 5:10 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159373.